Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Amarillo, TX

April 22, 2004Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 22, 2004, 10:57 PM CDT for Dallam County, Texas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2004, 10:57 PM CDT (03:57 UTC)
Expired
Apr 23, 2004, 12:00 AM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 11:10 PM CDTHAIL 0.755 E Texline, TX
Apr 22, 11:10 PM CDTHAIL 0.755 E Texline, TX
Apr 23, 12:10 AM CDTHAIL 0.756 N Conlen, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 230357
SVRAMA
TXC111-230500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL MIDNIGHT CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 16 MILES WEST OF WARE...OR ABOUT 25 MILES      
  NORTHWEST OF DALHART...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WARE AND CONLEN

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE COVER IN
A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3644 10300 3608 10300 3608 10218 3647 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:50 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, Apr 22, 3:50 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU APR 22 2004

.DISCUSSION...
LATEST SFC MAP SHOWS SFC LOW OVER SW OK JUST E OF LAWTON. COLD FRONT
HAS PUSHED WELL S OF PNHDLS LATE LAST NIGHT AND EARLY THIS
MORNING AND SHOULD REMAIN S OF FCST AREA AS COOL SFC HIGH BEGINS
BUILDING SSEWD FROM THE N. VIGOROUS UPPER LVL LOW PRESSURE SYSTEM
LOCATED JUST NW OF FOUR CORNERS REGION PROGGED TO MOVE SE INTO NRN
NEW MEXICO BY FRI MORNING...THEN EJECT ENE INTO SCNTRL PLAINS
SATURDAY. PROGGED PATH OF THIS FEATURE SUGGESTS GREATEST PRECIP
THREAT WILL LIE ACROSS NW ZNS AND OK PNHDL AND GRIDS REFLECT
ACCORDINGLY FOR TNGT AND FRI. KEPT MENTION OF SHOWERS AND TSTMS
TNGT BUT CHANGED TO MORE STRATIFORM RAIN FOR FRI AS INSTABILITY WILL
BE LACKING WITH CAA AND MORE STABLE ATMOSPHERE. SHORT RANGE MODELS
IN REASONABLE AGREEMENT WITH PROGGED PATH AND TRACK ALONG WITH
TIMING OF THE UPPER LOW OUT INTO THE PLAINS. ALSO...SVR THREAT TNGT
MITIGATED SUBSTANTIALLY BY A MORE STABLE ENVIRONMENT BEHIND THE
COLD FRONT...AND DO AGREE WITH SPC DAY 1 OUTLOOK OF KEEPING PNHDLS
OUT OF THE RISK. SOME TSTMS MAY FIRE LATE THIS AFTN AND EVENING IN
ERN NM AS LAPSE RATES STEEPEN AND UPSLOPE COMMENCES. SOME OF THESE
STORMS MAY MOVE INTO WRN ZNS THIS EVENING.

EASTERLY LOW LVL FLOW DEVELOPS IN ERNEST TNGT AND FRI AS SFC HIGH
BUILDS DOWN FROM THE N. BROADSCALE LIFT FROM THE APCHG UPPER LOW
AND MID/UPPER LVL JET DYNAMICS ALONG WITH 850 MB JET ACROSS PNHDLS
TNGT WILL RESULT IN INCREASED CHCS FOR PRECIP...AGAIN GREATEST
THREAT NW AND OK PNHDL. DRIER AIR MOVES IN BY SAT IN THE WAKE OF
UPPER LOW.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT LATE WEEKEND INTO MIDDLE
OF NEXT WEEK AS UA PATTERN AMPLIFIES WITH A W COAST RIDGE AND ERN US
TROF. WARMER TEMPS EXPECTED ALONG WITH DRY WX DURG EXTENDED
PERIODS. ONE CAVEAT IS THAT A COUPLE MINOR DISTURBANCES MAY UNDERCUT
THE WRN US RIDGE AND MOVE ACROSS PLAINS. HOWEVER...WITH GULF OF
MEXICO ESSENTIALLY CLOSED OFF DURG THE PERIOD...BELIEVE PRECIP
THREAT VERY LOW AND WILL NOT MENTION AT THIS TIME. JUST BEYOND THIS
7 DAY PCKG...ECMWF/UKMET/GFS SUGGEST A STRONG SHORTWAVE TROF
DIGGING DOWN THE WRN US. WAY TOO EARLY TO DETERMINE WHAT EFFECT THIS
WILL HAVE ON PNHDLS WX. IF THESE PROGS VERIFY...COULD HAVE ANOTHER
SURGE OF COOL AIR MOVE DOWN THE PLAINS LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     41  51  38  62 /  40  40  20   0
BEAVER       42  52  40  58 /  60  60  20   0
BOISE CITY   39  40  36  59 /  60  60  20   0
BORGER       44  52  38  61 /  50  50  20   0
BOYS RANCH   40  48  37  63 /  40  40  20   0
CANYON       40  52  38  63 /  40  40  20   0
CLARENDON    43  59  41  63 /  40  40  20   0
DALHART      38  43  36  61 /  50  50  20   0
GUYMON       41  48  38  60 /  60  60  20   0
HEREFORD     38  52  37  64 /  40  30  20   0
LIPSCOMB     43  55  40  59 /  50  50  20   0
PAMPA        43  54  39  61 /  40  40  20   0
SHAMROCK     44  60  42  62 /  40  40  20   0
WELLINGTON   45  64  44  64 /  40  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02--ANDRADE/FOX/WINGENROTH
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 9 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 22 2004

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE POSSIBILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THIS AFTERNOON AND EARLY EVENING. HOWEVER...THESE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT UNLIKELY ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES LATE THIS AFTERNOON.

FOX

In the hours before

Special weather statement, Apr 22, 7:27 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU APR 22 2004

TXZ001-006-230130-
DALLAM-HARTLEY-
727 PM CDT THU APR 22 2004

...STRONG THUNDERSTORM MOVING ACROSS WESTERN HARTLEY
COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTHEAST AT 25 MILES AN
HOUR ACROSS WESTERN HARTLEY COUNTY. THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO AROUND 50 MILES AN HOUR...HAIL TO ONE HALF
INCH IN DIAMETER AND HEAVY RAIN. THIS STORM WILL TRAVEL ALONG AND
JUST NORTH OF U.S. HIGHWAY 54 AND WILL ARRIVE IN DALHART
BETWEEN 830 PM AND 845 PM.

GOEHRING
Special weather statement, Apr 22, 8:44 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT THU APR 22 2004

TXZ001-002-006-007-230300-
DALLAM-HARTLEY-MOORE-SHERMAN-
844 PM CDT THU APR 22 2004

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN HARTLEY COUNTY INTO
MOORE AND SHERMAN COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
NORTHEAST AT 20 MILES AN HOUR ACROSS EASTERN HARTLEY COUNTY.
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50
MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN.
THESE STORMS WILL AFFECT HARTLEY AND THEN THEY WILL MOVE INTO MOORE
AND SHERMAN COUNTIES AND AFFECT STRATFORD...CACTUS AND DUMAS
AROUND 1000 PM.

GOEHRING
Special weather statement, Apr 22, 9:40 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT THU APR 22 2004

OKZ001-230500-
CIMARRON-
940 PM CDT THU APR 22 2004

...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST CIMARRON
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT
25 MILES AN HOUR ACROSS NORTHWEST CIMARRON COUNTY. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50 MILES AN
HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN. THESE
STORMS WILL MOVE ALONG AND NORTHWEST OF U.S. HIGHWAY 56 THROUGH THE
EARLY MORNING HOURS OF FRIDAY. KENTON...WHEELESS...FELT AND BOISE
CITY ARE A FEW COMMUNITIES THAT WILL BE AFFECTED BY THE STORMS.

GOEHRING
Local storm report, Apr 22, 10:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             5 NE DUMAS              35.91N 101.90W
04/22/2004  1.00 INCH        MOORE              TX   PUBLIC

&&

DH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningAMAMoore67 min
Apr 22, 11:59 PM CDTSevere Thunderstorm WarningAMADallam61 min
Apr 23, 12:17 AM CDTSevere Thunderstorm WarningAMASherman73 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.